Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 47, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2016, 2:27 PM CDT for Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 2:27 PM CDT (19:27 UTC)
- Expired
- Jun 12, 2016, 3:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:30 PM CDT | TSTM WND DMG | 4 Ne Browns Valley, MN | 2 BUILDINGS AND HALF OF ANOTHER DESTROYED. QUARTER SIZE HAIL. |
| Jun 12, 2:30 PM CDT | HAIL 1 | 4 Ne Browns Valley, MN | |
| Jun 12, 2:33 PM CDT | HAIL 1 | 7 Nne Beardsley, MN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394
WUUS53 KABR 121927
SVRABR
MNC011-155-SDC109-122030-
/O.NEW.KABR.SV.W.0047.160612T1927Z-160612T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
227 PM CDT SUN JUN 12 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
NORTHWESTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
EASTERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 330 PM CDT
* AT 226 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROWNS
VALLEY...OR 13 MILES EAST OF SISSETON...MOVING NORTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
TRAVERSE COUNTRY PARK AROUND 230 PM CDT.
HALLS LANDING...LAKE TRAVERSE...RAINBOW ISLAND AND SILOAH COUNTRY
CHURCH AROUND 235 PM CDT.
ROSHOLT AND SILVER BRIDGE AROUND 240 PM CDT.
WHEATON...MUD LAKE LANDING AND WHITEROCK COLONY AROUND 245 PM CDT.
WHITE ROCK AND IMMANUEL CHURCH AROUND 250 PM CDT.
TINTAH AROUND 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9627 4593 9625 4581 9625 4543 9671
4552 9700 4594 9679 4594 9656 4595 9656
4597 9657 4602 9657 4602 9627
TIME...MOT...LOC 1926Z 208DEG 59KT 4560 9677
HAIL...1.75IN
WIND...60MPH
$$
WISE2 follow-up statements
776
WWUS53 KABR 121937
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
237 PM CDT SUN JUN 12 2016
MNC011-155-SDC109-122030-
/O.CON.KABR.SV.W.0047.000000T0000Z-160612T2030Z/
TRAVERSE MN-BIG STONE MN-ROBERTS SD-
237 PM CDT SUN JUN 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR TRAVERSE...NORTHWESTERN BIG STONE AND NORTHEASTERN ROBERTS
COUNTIES...
AT 236 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HALLS LANDING...
OR 8 MILES SOUTHWEST OF WHEATON...MOVING NORTHEAST AT 40 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ROSHOLT AND MUD LAKE LANDING AROUND 240 PM CDT.
WHEATON...WHITE ROCK AND WHITEROCK COLONY AROUND 245 PM CDT.
IMMANUEL CHURCH AROUND 250 PM CDT.
TINTAH AROUND 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9627 4593 9625 4581 9625 4551 9663
4560 9694 4594 9679 4594 9656 4595 9656
4597 9657 4602 9657 4602 9627
TIME...MOT...LOC 1936Z 208DEG 59KT 4575 9665
HAIL...2.00IN
WIND...60MPH
$$
WISE742
WWUS53 KABR 122000
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT SUN JUN 12 2016
MNC011-122009-
/O.CAN.KABR.SV.W.0047.000000T0000Z-160612T2030Z/
BIG STONE MN-
300 PM CDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BIG STONE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4594 9627 4593 9625 4581 9625 4562 9650
4570 9668 4593 9665 4594 9656 4595 9656
4597 9657 4602 9657 4602 9627
TIME...MOT...LOC 1959Z 208DEG 59KT 4609 9639
$$
MNC155-SDC109-122030-
/O.CON.KABR.SV.W.0047.000000T0000Z-160612T2030Z/
TRAVERSE MN-ROBERTS SD-
300 PM CDT SUN JUN 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR TRAVERSE AND NORTHEASTERN ROBERTS COUNTIES...
AT 259 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMPBELL...OR 16
MILES SOUTHEAST OF WAHPETON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
TRAVERSE AND NORTHEASTERN ROBERTS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9627 4593 9625 4581 9625 4562 9650
4570 9668 4593 9665 4594 9656 4595 9656
4597 9657 4602 9657 4602 9627
TIME...MOT...LOC 1959Z 208DEG 59KT 4609 9639
HAIL...1.00IN
WIND...60MPH
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:33 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 12, 12:33 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1233 PM CDT SUN JUN 12 2016 .UPDATE... Issued at 1029 AM CDT SUN JUN 12 2016 Continue to update fcst with latest thinking/timing. Currently, heavy rain looks to be the main threat. On a positive note, the storms moving around 28kts, limiting training. Timing of the best chance of stronger to severe thunderstorms looks to be after 18Z over the east half of the cwa, with the best chance of any tornadic activity still mainly over the far northeast portion of the cwa and north. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 423 AM CDT SUN JUN 12 2016 The threat for severe storms this afternoon through this evening will be the main forecast concern. An area of low pressure currently over northwest SD will lift northward and track across North Dakota today. A trailing cold front will slide across this CWA today and will become the focal point for convection. The front will produce isolated to scattered thunderstorms for the western half of the CWA before 18Z. After 18Z...the front should begin interacting with a warm...unstable environment in the eastern CWA where ML cape values of 1500 to 2000 J/KG are likely. The instability along with mid level height falls and 20 to 30 knots of 0-6 km bulk shear will produce an increase in storm coverage and intensity. With SPC highlighting our eastern CWA with a slight risk...have decided to introduce severe wording into the forecast. Believe hail and damaging winds will be the main threat this afternoon. A tornado threat is possible in far NE SD or near the triple point and along the warm front extending into MN. With fairly high PWATS...torrential rainfall will be possible with some thunderstorms. Thankfully storms will be fairly progressive and flash flooding is not expected. Convection should exit the CWA by 3Z Monday with dry conditions likely until Monday night. Another area of low pressure and upper level trough will bring showers and thunderstorms back into the region Monday night through Tuesday. Severe storms are not expected with this system. .LONG TERM...(Tuesday Evening through Saturday) Issued at 423 AM CDT SUN JUN 12 2016 When the period opens, a low pressure system is departing South Dakota for Minnesota, taking with it most of the precipitation potential. Both at the surface and aloft, much of late Tuesday night through Thursday is influenced by high pressure. So, after the precipitation chances finish up Tuesday night, Wednesday through Thursday is dry and low level thermal progs support temperatures running generally around to perhaps a few degrees above normal. During the upcoming weekend there could be a couple of chances for precipitation. Not dealing with the strongest/warmest of upper level ridges this next weekend. And as shortwaves work into the middle of the country and suppress the upper ridge, there are a couple of /in particular/ night-time periods with the potential for a stalled out or nearly stationary frontal boundary to be in play and perhaps even some low level jet activity to aide/focus forcing for ascent. Subject to change of course, but presently the GFS/ECMWF deterministic solutions seem to agree on Friday evening/night as well as late Saturday night and then again monday night as being timeframes when precipitation could be possible. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1226 PM CDT SUN JUN 12 2016 Mainly expecting VFR ceilings and vis to continue. The main fly in the ointment will be the initial thunderstorms just w-sw of ABR. An additional round of convection is expected to redevelop after 20Z e of MBG and PIR, and possibly even e of ABR. VCTS included at aty from 23Z Sunday to 00Z Monday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...KF SHORT TERM...SD LONG TERM...Dorn AVIATION...KF
Hazardous weather outlook, Jun 12, 1:52 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 152 PM CDT SUN JUN 12 2016 MNZ039-046-SDZ006>008-011-018>023-131200- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 152 PM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON ALONG A COLD FRONT. SOME THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT THROUGH TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE ABERDEEN NATIONAL WEATHER SERVICE OFFICE BY PHONE...OR VIA OUR WEBSITE...FACEBOOK OR TWITTER. SDZ003>005-009-010-015>017-033>037-045-048-051-131200- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 152 PM CDT SUN JUN 12 2016 /1252 PM MDT SUN JUN 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Special weather statement, Jun 12, 11:26 AM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1126 AM CDT SUN JUN 12 2016
SDZ005-006-121700-
MCPHERSON SD-BROWN SD-
1126 AM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL NOON CDT...
AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELM LAKE...OR 14 MILES SOUTHWEST OF ELLENDALE...MOVING NORTHEAST AT 30
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORBES AND ELM LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4592 9839 4573 9869 4584 9889 4594 9879
4594 9844
TIME...MOT...LOC 1626Z 220DEG 26KT 4585 9872
WISEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:12 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 48 min |
| Jun 12, 3:02 PM CDT | Special Weather Statement | ABR | Big Stone | 43 min |
| Jun 12, 3:09 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 37 min |
| Jun 12, 4:13 AM CDT | Special Weather Statement | ABR | Corson | 47 min |
| Jun 12, 4:49 AM CDT | Special Weather Statement | ABR | Dewey | 56 min |
| Jun 12, 4:54 AM CDT | Special Weather Statement | ABR | Stanley | 66 min |
| Jun 12, 5:01 AM CDT | Special Weather Statement | ABR | Jones, Stanley | 59 min |
| Jun 12, 5:06 AM CDT | Special Weather Statement | ABR | Campbell | 39 min |
| Jun 12, 5:16 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 8 min |
| Jun 12, 5:49 AM CDT | Special Weather Statement | ABR | Campbell, Walworth | 56 min |
| Jun 12, 5:55 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 28 min |
| Jun 12, 6:03 AM CDT | Special Weather Statement | ABR | Stanley, Sully | 72 min |
| Jun 12, 6:46 AM CDT | Special Weather Statement | ABR | Campbell, Walworth | 59 min |
| Jun 12, 7:16 AM CDT | Special Weather Statement | ABR | Stanley | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.